Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 87, NWS Aberdeen, SD

July 6, 2016Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 6, 2016, 8:27 PM CDT for Hand County, Hyde County, South Dakota. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 8:27 PM CDT (01:27 UTC)
Expired
Jul 6, 2016, 9:15 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 124 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:30 PM CDTTSTM WND GST 601 W Ree Heights, SD.
Jul 6, 8:45 PM CDTTSTM WND GST 68Miller Dale Colony, SD.
Jul 6, 8:47 PM CDTTSTM WND GST 661 Ne Stephan, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:21 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

764 
WUUS53 KABR 070127
SVRABR
SDC059-069-070215-
/O.NEW.KABR.SV.W.0087.160707T0127Z-160707T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
827 PM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 915 PM CDT

* AT 827 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HIGHMORE...
  MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  REE HEIGHTS AROUND 840 PM CDT. 
  MILLER DALE COLONY AROUND 845 PM CDT. 
  MILLER AND ST. LAWRENCE AROUND 855 PM CDT. 
  VAYLAND AROUND 905 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL SOUTH
DAKOTA.

LAT...LON 4423 9965 4478 9966 4481 9870 4463 9871
      4420 9870
TIME...MOT...LOC 0127Z 268DEG 42KT 4449 9941 

HAIL...<.75IN
WIND...60MPH
 
$$

SERR
2 follow-up statements
299 
WWUS53 KABR 070151
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
851 PM CDT WED JUL 6 2016

SDC069-070200-
/O.CAN.KABR.SV.W.0087.000000T0000Z-160707T0215Z/
HYDE SD-
851 PM CDT WED JUL 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR HYDE COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...THEREFORE  
THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL SOUTH
DAKOTA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4430 9929 4475 9930 4481 9870 4463 9871
      4420 9870
TIME...MOT...LOC 0150Z 268DEG 42KT 4450 9903 

$$

SDC059-070215-
/O.CON.KABR.SV.W.0087.000000T0000Z-160707T0215Z/
HAND SD-
851 PM CDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR HAND COUNTY...

AT 850 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILLER...MOVING
EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  ST. LAWRENCE AROUND 855 PM CDT. 
  VAYLAND AROUND 905 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL SOUTH
DAKOTA.

LAT...LON 4430 9929 4475 9930 4481 9870 4463 9871
      4420 9870
TIME...MOT...LOC 0150Z 268DEG 42KT 4450 9903 

HAIL...<.75IN
WIND...60MPH
 
$$

SERR
949 
WWUS53 KABR 070213
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT WED JUL 6 2016

SDC059-070222-
/O.EXP.KABR.SV.W.0087.000000T0000Z-160707T0215Z/
HAND SD-
913 PM CDT WED JUL 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR HAND COUNTY WILL EXPIRE AT 915
PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL SOUTH
DAKOTA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4430 9929 4475 9930 4481 9870 4463 9871
      4420 9870
TIME...MOT...LOC 0211Z 268DEG 42KT 4450 9903 

$$

SERR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 8:11 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 6, 8:11 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
811 PM CDT WED JUL 6 2016

.UPDATE...
Issued at 811 PM CDT WED JUL 6 2016

Updated for severe thunderstorm watch issuance until 2 am cdt for
part of northeast SD.

UPDATE Issued at 702 PM CDT WED JUL 6 2016

Updated forecast to expand tornado watch across all of central sd
until 10 pm cdt. Otherwise, updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 323 PM CDT WED JUL 6 2016

This afternoon/evening the focus is west river as a weak wave across
western Wyoming provides the impetus for convection. A narrow tongue
of moisture on return flow will provide the CAPE, and with southeast
low level flow and westerly flow aloft shear is favorable for
supercell development. Westerly flow down to around 700mb also
supports the CAM solutions for evolution into some form of fast
moving/forward propagating MCS, which should track east/southeast
across the southern half of the CWA. The environment is much less
favorable to the northeast of the 1630Z SPC moderate risk area, with
significantly lower CAPE, though cant rule out some stronger
isolated convection for this area.

An upper trof will continue across the Dakotas into Thursday.
Overnight convection will have an impact on how far east the surface
front ends up before thunderstorm re-initialization can occur but
NAM/GFS support more storms for far eastern South Dakota into
western Minnesota. 0-6km shear of 30 to 50kts supports an additional
severe weather threat before storms move east of the CWA.  Aside
from some wrap around shower activity as the upper trof continues
east late Thursday the rest of the short term is expected to be dry.

.LONG TERM...(Saturday through Wednesday)
Issued at 323 PM CDT WED JUL 6 2016

A number of shortwaves will move through the upper ridge this
weekend as lee side troughing sets up. Models differ significantly
on moisture availability with these shortwaves with the ECMWF
keeping the region dry while the GFS develops showers and
thunderstorms Sat evening through Sunday night. Stuck with
Superblend which is more reflective of the wetter GFS solution.

Models come into better agreement late Monday with pops when an
upper low and the sfc cold front track into eastern SD. The ECMWF
exits the upper low more quickly than the GFS which is more in line
with Superblend temps which don't fall off through the week. High
will be in the 80s and 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 702 PM CDT WED JUL 6 2016

Showers and thunderstorms will be moving across the region through
tonight and Thursday as a couple upper level troughs move through
the region. All locations are expected to be affected with some
ifr/mvfr ceilings and visibilities. Otherwise, vfr conditions are
expected overall.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...Mohr
Hazardous weather outlook, Jul 6, 2:17 PM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
217 PM CDT WED JUL 6 2016

SDZ015>020-022-023-033>037-045-048-051-071930-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
217 PM CDT WED JUL 6 2016 /117 PM MDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SOUTH DAKOTA
AND MOVE EAST ACROSS THE STATE. THERE IS A MODERATE RISK OF SEVERE
STORMS ALONG AND SOUTH OF US HIGHWAY 14. THE POTENTIAL FOR A
LONG-LIVED LINE OF THUNDERSTORMS PRODUCING WIDESPREAD WIND DAMAGE
IS BECOMING MORE LIKELY. WHILE STRONG WINDS ARE THE MAIN THREAT,
LARGE HAIL AND FREQUENT LIGHTNING MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING INTO EARLY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

MNZ039-046-SDZ003>011-021-071930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-GRANT-
217 PM CDT WED JUL 6 2016 /117 PM MDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SOUTH DAKOTA
AND MOVE EAST ACROSS THE STATE. THE STRONGEST STORMS ARE EXPECTED
TO REMAIN SOUTH OF US HIGHWAY 14. HOWEVER...THERE IS STILL AN
ISOLATED SEVERE RISK FOR THE ENTIRE REGION. LARGE HAIL...DAMAGING
WINDS AND FREQUENT LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SERR

In the hours before

Local storm report, Jul 6, 4:58 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             2 SSW ARTICHOKE         45.37N 96.17W
07/05/2016  E2.00 INCH       BIG STONE          MN   PUBLIC

            RADAR ESTIMATED TIME. DELAYED REPORT.

&&

RL
Local storm report, Jul 6, 7:01 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     13 NNW SANSARC          44.67N 101.14W
07/06/2016  M69 MPH          STANLEY            SD   MESONET

            FOSTER BAY RWIS.

&&

RL
Local storm report, Jul 6, 7:03 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
703 PM CDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     2 NNE HAYES             44.39N 101.01W
07/06/2016  M65 MPH          STANLEY            SD   PUBLIC

            RECORDED FROM PERSONAL WEATHER STATION.

&&

RL
Special weather statement, Jul 6, 8:19 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
719 PM MDT WED JUL 6 2016

SDZ003-070200-
CORSON SD-
719 PM MDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
800 PM MDT...

AT 718 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WATAUGA...OR 28 MILES EAST OF LEMMON...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCINTOSH...MORRISTOWN...WATAUGA...KELDRON...THUNDER HAWK...KLEIN RANCH...
BLACK HORSE...BULLHEAD AND WALKER.

LAT...LON 4594 10200 4595 10103 4564 10112 4567 10200
TIME...MOT...LOC 0118Z 276DEG 30KT 4585 10159

LUECK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:34 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley41 min
Jul 6, 7:38 PM CDTSevere Thunderstorm WarningABRCorson37 min
Jul 6, 7:42 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Hyde, Potter, Stanley, Sully48 min
Jul 6, 8:12 PM CDTSevere Thunderstorm WarningABRJones, Lyman48 min
Jul 6, 8:19 PM CDTSpecial Weather StatementABRCorson41 min
Jul 6, 9:02 PM CDTSevere Thunderstorm WarningABRLyman28 min
Jul 6, 9:13 PM CDTSpecial Weather StatementABRCampbell, Walworth47 min
Jul 7, 6:08 AM CDTSpecial Weather StatementABRLyman52 min
Jul 7, 6:46 AM CDTSpecial Weather StatementABRBuffalo44 min
Jul 7, 9:15 AM CDTSpecial Weather StatementABRWalworth30 min
Jul 7, 9:41 AM CDTSpecial Weather StatementABREdmunds34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.